Higher Incidence of Macular Haemorrhage in Patients with AMD and Concomitant Phenprocoumon (Marcumar) Therapy
Burau H., Hansen L. L., Agostini H. T.
Purpose: The oral anticoagulant therapy with phenprocoumon (marcumar) bears a risk of haemorrhage which rises with age. We investigated whether acute loss of visual acuity due to macular bleeding is increased in patients with exsudative age-related macular degeneration (AMD) and concomitant oral anticoagulant therapy.
Method: In a retrospective study we compared the frequency of anticoagulant therapy in two age and sex matched groups of consecutive patients with exsudative AMD: (1) patients with an acute reduction of visual acuity due to macular bleeding, who were treated with intravitreal rTPA and gas injection, (2) patients with exsudative AMD diagnosed by fluorescence angiography without macular bleeding. The statistical analysis has been performed using the chi-square independence test.
Results: 38 patients were recruted in each group. There was no significant difference in the age and sex distribution between the groups. 9 of 38 patients have been treated with marcumar at the occurence of the haemorrhage in group 1. Only 2 of 38 patients had oral anticoagulant therapy in group 2. Statistically there was a significant correlation between the use of phenprocoumon and macular bleeding in AMD (p=0,023).
Conclusions: The analysis has shown that oral anticoagulant therapy (marcumar) is associated with a higher risk for macular haemorrhage in patients with AMD. This should be
Zurück | Back